Gulf War Vets Home Page

Soldiers Returning From Iraq May Be at Risk for Q Fever

By Peggy Peck, Managing Editor, MedPage Today
Reviewed by Zalman S. Agus, MD; Emeritus Professor at the University of Pennsylvania School of Medicine.
September 27, 2006
http://www.medpagetoday.com/Pulmonary/Pneumonia/tb/4183

ELGIN AIR FORCE BASE, Fla., Sept. 27 -- A few troops returning from Iraq are bringing home Q fever, a zoonotic disease caused by the rickettsial pathogen Coxiella burnetii, according to military physicians.

During the first Gulf War there only three cases of Q fever occurred among U.S. military forces, but there have been 10 cases among soldiers serving in the current war, the physicians reported in the Oct. 15 issue of Clinical Infectious Diseases.

Eight of those cases occurred in patients first diagnosed with pneumonia, wrote Major Patrick J. Danaher, M.D., chief of infectious diseases at the medical center here, and Charmaine Leung-Shea, M.D., of David Grant U.S. Air Force Medical Center at Travis Air Force Base in California.

Q fever can range from a subclinical illness to an infection that becomes severe and chronic, or even fatal. It can appear as pneumonia or a cardiovascular or hepatic illness. It can lead to bone infections, or such neurological complications as encephalitis, aseptic meningitis, or dementia. The primary reservoir of Q fever is animals such as sheep, goats, and cattle.

One of the patients Drs. Grant and Leung-Shea described subsequently developed chronic fatigue syndrome.

The authors concluded that there is a need for further studies, including serosurveys of military units with cases, using stored serum samples obtained before and after deployment.

They suggested a case-control study to assess the risk factors for Q fever in U.S. forces in Iraq to allow development of effective prevention strategies, and a longitudinal study to evaluate the occurrence of chronic fatigue syndrome and long-term health sequelae."

In their paper, they described two of the 10 cases.

The first was a 39-year-old man who served in the U.S. Army in Iraq from April to July 2003. He started weekly Lariam (mefloquine) therapy two weeks before his deployment to Iraq, but he stopped taking the drug two weeks before he returned to the U.S.

During his deployment he lived and ate in a house that bordered on an old sheep farm, and at a farewell party before he returned to the U.S. a sheep that was ceremonially slaughtered was served.

Two weeks after his return, he developed a sore throat, fever, myalgia, chills, sweats, headache, and anorexia. He made two visits to a primary care clinic and each time was treated with naprosyn. He was also taking AcipHex (rabeprazole) for gastroespohageal reflux disease. A week after onset of symptoms his fever spiked at 104 F (40C) and he became listless.

He was admitted to a hospital, where the laboratory findings revealed alanine transaminase level more than seven fold higher than the high normal range (465 IU/L), and an alkaline phasphatase level more than twice the normal high range (267 IU/L).

Additional lab results included a slightly depressed white blood cell count (4,600 cells/μL), a depressed platelet count (64,000 platelets/μL), and a slightly elevated fibrinogen level (472 mg/dL).

Chest films revealed a right middle lobe infiltrate and CT revealed an enlarged liver. Liver biopsy found numerous nonspecific ganulomas without fibrin rings-a notable finding because the signature liver lesion of C. burnetii is a fibrin-ring granuloma.

The patient defervesced with 72 hours of Zosyn (piperacillin-tazobactam). He was discharged after eight days of Zosyn therapy and continued on a six-day outpatient course of Levaquin (levofloxacin).

Eight weeks after the onset of illness, he was examined at the infectious diseases clinic. At that time, liver enzymes had returned to normal and the patient was asymptomatic except for mild lethargy.

Serological testing done at that time suggested identified C. burnetii as the likely cause of the acute episode and blood work suggested chronic Q fever.

He was treated with one month of doxycycline and subsequent serological testing suggested acute, resolved Q fever.

Although the patient's symptoms resolved by January 2004, eight months later he developed symptoms of chronic fatigue syndrome.

The second patient was a 34-year-old Air Force member who served in Iraq for three months in 2004. He became symptomatic about three weeks after returning to the U.S. and he was admitted to the hospital after four days of fever, headache, myalgia, malaise and anorexia and one day of loose stools.

While serving in Iraq he remained within the base compound and reported no suspect food or animal exposure. In the U.S. he had a pet dog and a pet rabbit, both of which were healthy. His wife had a self-limiting febrile illness the week before he became symptomatic.

Blood work was unremarkable, but as in the first case he had markedly elevated liver enzymes: asparatate aminotransterase level was more than fourfold higher than normal high range (176 IU/L), and alanine transaminase was almost two and a half times higher (157 IU/L).

He received empirical therapy with Rocephin (ceftriaxone) for seven days.

A week after discharge, he remained febrile and was started on a month of doxcycline and Rifadin (rifampin).

Based on the experience with the first patient, the physicians ordered serological testing for C. burnetii antibodies. Again the first test suggested chronic infection and subsequent tests were consistent with acute Q fever.

The authors explained that earlier reports suggested that the risk of Q fever increased with exposure to livestock, as happened with the first case they described, which supported the "theory that Q fever poses an increased threat to nonconventional forces."

Primary source: Clinical Infectious Diseases
Source reference:
Leung-Shea C and Danaher PJ "Q Fever in Members of the United States Armed Forces Returning from Iraq" CID 2006; 43:e77-82